I’m not quite sure what to use for a title today. I don’t want to be depressing but sometimes I just don’t know how to deal with things.
Ok, it isn’t that bad but I wonder if my life will ever be normal again. I guess once you are a cancer patient – you are always a cancer patient even if it has been 20 years ago.
I keep thinking things are going to be leveling out and then I read another medical page and it hits me again. Here is where things stand today:
I am taking an infusion of Herceptin every three weeks at the GA Cancer office. It takes about 2 hours of my day and seems to have few side effects other than dryness.
Then on a daily basis, I am supposed to be taking Femera by mouth. I started this drug about two weeks ago. Honestly I have been awful about remembering to take it. This is the one that I’m worried about which might be one of the reasons that I am not being good about taking it on a regular basis.
The problem here are the side effects caused by this drug and the others in this group.
There are three kinds of aromatase inhibitors (referred to as ‘AIs’ from here on out) that have been FDA approved: anastrozole (Arimidex®), letrozole (Femera®) and exemestane (Aromasin®).
Basically, these drugs block tumor growth by lowering the body’s natural supply of estrogen. Their main side effects are: joint pain, bone loss, bone fractures, lowered libido, hair loss/thinning, weight gain, hot flashes and sleep issues to name a few.
I’m feeling the join pain and it’s messing with my sleeping at night. So for me, I’m not sleeping well, I’m achy and there is probably little chance of losing weight and growing a wonderful head of hair. Yes I am pissed off!!!!
This is from a doctor’s speech at one of the medical conventions:
It has been reported that up to 20-50% of patients discontinue therapy early, whether they are on TAM or an AI, and many patients discontinue without first consulting their physician. Not surprisingly, patients are more likely to discontinue therapy if they experience adverse effects or if they are not prepared for the adverse effects. Women who expressed worry regarding recurrence were more likely to complete therapy, and women who reported receiving less information about therapy were less likely to begin therapy.
I totally understand this. I feel like my hopes are being dashed as I go from one treatment to the next. So now I feel like the deck is stacked against me. I have a low chance of getting enough energy to lose weight and it won’t make a difference anyway because the medicine will actually help make me gain weight at this point.
I will say I’m sorry ahead of time and I will do my best not to be in a totally bitchy mood all the time. My feelings are seeing this as I have a lower chance of developing cancer again but my life is going to be unhappy and painful for years at least and maybe forever!
I’m going to go whine to myself for awhile and try and have a better attitude tomorrow.